Advertisement
YOU ARE HERE: LAT HomeCollections

Blood Pressure Drug Linked to Higher Stroke, Vascular Risks

September 11, 1996| Associated Press

CHICAGO — Researchers have linked a high blood pressure drug to an increased risk of strokes and other major circulatory problems, renewing the debate over the safety of some calcium channel blockers.

The finding was the unexpected result of a study examining whether the calcium channel blocker isradipine was more effective than a standard diuretic in slowing hardening of the arteries in patients with high blood pressure.

Isradipine, sold under the name DynaCirc, was not more effective, but nearly twice as many patients who took it over a three-year period suffered strokes, angina, congestive heart failure and other vascular problems, researchers report in today's Journal of the American Medical Assn.

Dr. Vardaman M. Buckalew, a co-author and nephrologist at Wake Forest University's Bowman Gray School of Medicine, warned that patients using isradipine should not stop taking it.

"We're urging caution in interpreting this study because the study was really not designed . . . to detect a problem like this," Buckalew said. Dr. Helen Torley, head of medical affairs at Sandoz Pharmaceuticals, which makes isradipine, noted that isradipine was not linked to more deaths or heart attacks and said the drug "remains a safe and effective treatment."

Studies last year linked deaths and heart attacks to some short-acting calcium channel blockers in the same subclass as isradipine. Newer, longer-acting calcium channel blockers are generally considered safer because they produce a less precipitous drop in blood pressure.

In the JAMA study, 25 isradipine patients suffered major vascular problems, compared with 14 who were on the diuretic hydrochlorothiazide. Six isradipine patients had strokes, compared with three on the diuretic. But the biggest difference, 11 on isradipine vs. three on the diuretic, was in the number of patients who had serious angina, the chest pains associated with heart disease.

Advertisement
Los Angeles Times Articles
|
|
|